Creatine is used by many athletes to improve performance and muscle growth. It has shown to carry a lot of benefits when used properly and is not banned by any respectable regulating body in fitness or competitive sports. It is not an addictive drug and carries few side effects but as with any dietary supplement, when not used properly, it can cause some issues. Here are some of the known side effects of creatine and how to address them
Increased Risk Of Injury
People who use creatine supplements have more water and energy going to their muscles thereby allowing them to push harder and lift heavier. This is generally a good thing but when taken over the edge, it can cause injuries. When you lift without properly following form, use too much weights and believe that you can do it since creatine has apparently increased your strength, don’t be surprised if your shoulders, elbows or even back give out when you do 200 lbs on a barbell press. Creatine is a dietary supplement; it doesn’t transform you to Mariusz Pudzianowski.
Minimize injury by simply following the normal safety measures when lifting weight. Creatine will make you lift better but not double of what you used to lift. Add in 5 lbs. increments to safely gauge your strength increases. Don’t overdo it, it’s a supplement, not a superman formula.
Creatine improves your performance by pulling in more water and energy to the muscle which enables it to push more than usual. With this in mind, your body’s usual water levels will be used up and can cause mild dehydration. Dehydration is easy to detect so you will know if your body really is indeed getting dehydrated.
The simplest way to avoid dehydration is of course to keep your body properly hydrated. You are supposed to do this in the first place on a regular basis so make sure that you do not neglect it regardless if you are taking creatine supplementation or not.
Nausea is just another symptom of dehydration but some people think that these two are different things. Creatine is usually in powder form so when it is not properly dissolved, it can cause nausea. To address this make sure that you take creatine in the proper dosage, dissolve it completely before drinking and take in more water.
I actually experienced this myself when I was taking creatine. Later on, I noticed that it is partly to inadequate hydration. Creatine is not doing much but pull more water to the muscles for additional energy. So muscle cramps is simply your body’s way of saying that you do not have enough water in the body to support what you are trying to accomplish. Just like with the other side effects, proper hydration is the key. You can also have additional water intake through fruits like melons, apples and berries.
Creatine is a great supplement and has shown that it works but it does not protect you from you own stupidity. Just make sure that you keep yourself hydrated and stay within the safety measures and creatine should o wonders for you.